Winter Storm, Lyon
- When
- December 8, 11:00 PM CST to December 9, 12:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
and by areas of blowing and drifting snow as the snow accumulated. Schools were delayed or closed, and travel was severely hampered.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snowfall of 6 to 9 inches was accompanied by a little freezing rain at the start of the event...and by areas of blowing and drifting snow as the snow accumulated. Schools were delayed or closed, and travel was severely hampered.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 8, 10:04 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CST MON DEC 8 2003
.DISCUSSION...
***UPDATE...AFTER COORDINATING WITH OAX/LBF AND GETTING ADDITIONAL
SNOWFALL REPORTS WILL UPGRADE THE SW HALF THE ADVISORY TO A WNTR
STRM WARNING FOR TONIGHT AND TUESDAY MORNING. WSW HAS ALREADY BEEN
SENT AND THE ZONES WILL BE OUT BY 1015 PM.
GOING FORECAST IN GOOD SHAPE AND WL ONLY BE MAKING MINOR CHANGES.
00Z SUBJECTIVE UPPR AIR ANLYS INDCS 110 KT H3 JET DIGGING INTO THE
BACK SIDE OF THE STRNG SHRTWV OVR NM. H3 ANLYS INDCD 80 KT H3 JET FM
ND NEWD TO THE HUDSON BAY...BUT NOT AS IMPRESSIVE AS ADVERTISED BY
THE 18Z ETA. 00Z H5 ANLYS AS WELL AS PROFILER DATA CONFIRM A SHRTWV
OVR CNTRL NEB AHEAD OF MAIN SYSTEM. H7 FRONT EXTNDD FM NR KMSP SWWD
TO KLBF. PROFILER DATA INDCS FRONTOGENESIS INCREASING ALNG H7
BOUNDARY LEADING TO ENHANCED PRECIP ON THE KLBF/KFSD 88-DS. H85 LO
WAS NR KAMA WITH ANOTHER WKR LO NR KBIE ASSOCIATED WITH NEB SHRTWV.
LATEST OBSERVED DATA AND MDL GUIDANCE WLD INDICATE PRECIP TO CONT TO
EXPAND TO THE NE ALNG THE MID LVL FRONTOGENESIS AXIS. LATEST REPORTS
FM THE FIELD INDICATE 1-2 INCHES ACRS THE SW CWA...BUT WITH TMPS
AROUND 32 THEY ARE SEEING SOME MELTING. WL LIKELY SEE THE HEAVIEST
PRECIP FM AROUND 06Z THRU ABOUT 12Z AS LIFT IS ENHANCED BY NEB
SHRTWV INTERACTING WITH FRONTAL CIRCULATION. WORRY FOR THE NIGHT IS
ENHANCED FRONTOGENETICAL BANDING LEADING TO LOCALLY HIGHER
AMOUNTS...SUCH AS THEY HAVE BEEN SEEING IN N-CNTRL NEB AND PER SPC
SWOMCD. SINCE THIS IS LIKELY TO BE A LOCALIZED EVENT...FEEL WNTR
WX ADVRY IS A GOOD WAY TO GO. WL NOT CHANGE GOING AMOUNTS. WL UPDATE
THE FORECAST TO RAISE LOWS A CAT OVR THE CNTRL AND SRN CWA AND TO
FINE TONE THE TIMING OF THE PRECIP. OTHER ELEMENTS OF THE FORECAST
LOOK GOOD.
NOTE TO USERS...BEEN HAVING PROBLEMS GETTING PRODUCTS TO THE
INTERNET AND THE PROBLEM IS BEING LOOKED AT. THIS WL BE FIXED AS
SOON AS POSSIBLE. THERE WILL ALSO BE A PNS BY 10 PM WITH THE LATEST
SNOWFALL TOTALS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY LATE TONIGHT THRU TUESDAY FOR ZONES
IAZ001>003-012>014-020>022-031-032.
MN...WINTER WEATHER ADVISORY LATE TONIGHT THRU TUESDAY FOR ZONES
MNZ071-072-080-081-089-090-097-098.
NE...WINTER WEATHER ADVISORY LATE TONIGHT THRU TUESDAY FOR ZONES
NEZ013>014.
SD...WINTER STORM WARNING TONIGHT AND TUESDAY MORNING FOR SDZ050-
063>065-068-069
WINTER WEATHER ADVISORY THROUGH TUESDAY MORNING FOR SDZ060
WINTER WEATHER ADVISORY LATE TONIGHT THRU TUESDAY FOR SDZ055
-056-061-062-066-067-070-071.
&&
BOUSTEADHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1247 PM CST MON DEC 08 2003 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... AREAS OF SNOW WILL DEVELOP LATE AFTERNOON AND EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA AND SPREAD EAST AND BECOME MORE WIDESPREAD OVERNIGHT. A BAND OF HEAVIER SNOWFALL IS EXPECTED TO SET UP FROM SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA...ACROSS NORTHWEST IOWA AND INTO SOUTHWEST MINNESOTA...WHERE ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED BY DAYBREAK. AMOUNTS TO THE NORTH WILL DROP OFF SHARPLY... WITH LESS THAN AN INCH FROM CHAMBERLAIN TO BROOKINGS. THE SNOW WILL BE PRECEDED BY PATCHY FREEZING DRIZZLE THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE TO AFFECT THE REGION ON TUESDAY...WITH THE BAND EXPECTED TO SHIFT SOUTHEAST THROUGH THE DAY. HEAVIEST SNOWFALL WILL TAPER OFF LATE IN THE MORNING IN SOUTHEAST SOUTH DAKOTA...BUT LINGER INTO THE AFTERNOON OVER MUCH OF NORTHWEST IOWA. TOTAL STORM ACCUMULATIONS ARE EXPECTED FROM 2 TO 4 INCHES ALONG A LINE FROM PICKSTOWN TO FLANDREAU TO MARSHALL...WITH 3 TO 6 INCHES TO THE SOUTH OF THIS LINE. IN ADDITION... STRONG NORTH WINDS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328238.